Alert archive / Mississippi / Wind Advisories in 2020

Wind Advisory 9, NWS New Orleans, LA

April 28, 2020Pearl River County, Mississippi; Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this wind advisory at Apr 28, 2020, 10:59 PM CDT for Pearl River County, Mississippi; Saint Bernard Parish, Louisiana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 10:59 PM CDT (03:59 UTC)
Expired
Apr 29, 2020, 2:00 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA

Counties Saint Bernard Parish, LA, Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS74 KLIX 290359
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
1059 PM CDT Tue Apr 28 2020

LAZ040-062-064-070-MSZ077-080>082-290700-
/O.NEW.KLIX.WI.Y.0009.200429T0400Z-200429T0700Z/
St. Tammany-Orleans-Upper St. Bernard-Lower St. Bernard-
Pearl River-Hancock-Harrison-Jackson-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
East New Orleans, New Orleans, Chalmette, Violet, Yscloskey, 
Crossroads, McNeil, Picayune, Bay St. Louis, Waveland, 
Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point, 
Gautier, and St. Martin
1059 PM CDT Tue Apr 28 2020

...WIND ADVISORY IN EFFECT UNTIL 2 AM CDT WEDNESDAY...

* WHAT...South winds 5 to 10 mph expected.

* WHERE...In Mississippi, Pearl River, Hancock, Harrison and 
  Jackson Counties. In Louisiana, St. Tammany, Orleans, Upper 
  St. Bernard and Lower St. Bernard Parishes.

* WHEN...Until 2 AM CDT Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
963 
WWUS74 KLIX 290404
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
1104 PM CDT Tue Apr 28 2020

LAZ040-062-064-070-MSZ077-080>082-290700-
/O.CON.KLIX.WI.Y.0009.000000T0000Z-200429T0700Z/
St. Tammany-Orleans-Upper St. Bernard-Lower St. Bernard-
Pearl River-Hancock-Harrison-Jackson-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
East New Orleans, New Orleans, Chalmette, Violet, Yscloskey, 
Crossroads, McNeil, Picayune, Bay St. Louis, Waveland, 
Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point, 
Gautier, and St. Martin
1104 PM CDT Tue Apr 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph expected with higher gusts.

* WHERE...In Mississippi, Pearl River, Hancock, Harrison and 
  Jackson Counties. In Louisiana, St. Tammany, Orleans, Upper 
  St. Bernard and Lower St. Bernard Parishes.

* WHEN...Until 2 AM CDT Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Apr 28, 6:44 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 6:44 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
644 PM CDT Tue Apr 28 2020

.AVIATION...
Main concern for this forecast cycle is the broken line of
thunderstorms currently moving through the area. The line
currently is from roughly Tylertown, MS to Hammond to
Donaldsonville moving SE. Main impacts to terminals ahead of this
line ASD, MSY, NEW and HUM are gusty winds up to around 40 kt. Ceilings
will drop down to MVFR to IFR. Additionally visibilities may be
obscured due to heavy rainfall. Put best timing as a tempo group
for these terminals. Behind this line of thunderstorms will be
mostly light rain with maybe embedded tsra. Still monitoring a
secondary line of thunderstorms possible in the early morning
hours as well. -BL

&&

.PREV DISCUSSION... /issued 422 PM CDT Tue Apr 28 2020/

SYNOPSIS...
Mosaic radar showed convection from southwest Mississippi to
southeast Texas. In addition, IR satellite imagery showed cloud
top cooling over southeast Texas and southwest Louisiana. Latest
surface analysis showed a 1024mb off the Georgia coast and 1004mb
low over west Texas. Southerly flow was present across Texas and
Lower Mississippi Valley. Surface dewpoints were in the 60s and
70s over east Texas, 60s over Louisiana, and 50s over Mississippi.

Upper level analysis showed a short wave from northwest
Mississippi to southeast Texas and clipper system over the
northern and central plains diving southeast. Isotach analysis
showed the northern stream jet of 120 knots from Montana to
northern Colorado on the backside of the clipper.

DISCUSSION...
HRRR and RAP continue to show convection associated with the
short wave pressing east southeast this afternoon and this
evening. NAM12 and GFS showed lapse rates of 7.0 to 7.5 C/km from
700 to 500mb from southwest Mississippi to southwest Louisiana
this evening. LCH sounding from 12z this morning showed a lapse
rate of 8.6 C/km and surface base cape value 420j/kg. Southerly
winds have modified instability values across east Texas and west
Louisiana. Forecasted surface base cape values increase 600 to 800
j/kg this afternoon but this convection is driven by the short
wave. As the short wave push east, expecting this convection to
push east weakening before midnight.

Wave over northern and central plains will continue to dive
southeast and deepen the main trough over the mid Mississippi
Valley overnight into Wednesday. An associated trough axis and
frontal zone will push into the area early Wednesday. With the
ongoing convection, cautiously looking at this second wave of
convection along the front.

Surface base cape values are expected 300 to 600 j/kg directly
north and east of Lake Pontchartrain but pooling along this
boundary with cape values 1000 to 2000 j/kg west of Lake
Pontchartrain after midnight. Moisture will pool along the
frontal with precipitable water values 1.8 to 1.9 inches. As a
result, will maintain high rain chances with more showers and
scattered embedded storms along the front early Wednesday. A few
strong to severe storms in a squall line are possible with hail
and strong to damaging wind gusts being the main factor but can
not rule out an isolated tornado. Showers and storms will linger
through Wednesday day period as rainfall amounts of 1 to 2 inches
can be expected. Dry conditions are expected through Thursday
through the weekend with warm conditions.

AVIATION...
Short range models are suggesting convection developing over
southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY
and KNEW between 23z today and 03z Wednesday. Will use tempo TS to
cover this threat. Cigs will move into the area just before
midnight at OVC030 and fall to OVC010 before daylight while sh/ts
will also be noted as prevailing at NW terminals before daylight
and all remaining terminals after daylight. Some of these TS could
produce strong wind speeds as well.

MARINE...
Return flow will continue through Wednesday morning ahead of an
approaching cold front. Winds will increase on Wednesday afternoon
and Wednesday night especially behind the front as a moderate
offshore flow once again returns to the coastal waters. Offshore
flow will continue on Thursday and gradually lull by Thursday
night remaining light but shifting around to a southerly direction
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  77  55  76 /  50  70   0   0
BTR  63  78  54  76 /  50  60   0   0
ASD  63  79  55  79 /  40  70   0   0
MSY  66  79  61  78 /  40  60   0   0
GPT  66  77  58  76 /  20  60  10   0
PQL  64  80  55  79 /  20  70  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 28, 8:19 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
819 PM CDT Tue Apr 28 2020

LAZ059-067-068-290200-
Lower Jefferson-Lower Lafourche-Upper Lafourche-
819 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAFOURCHE PARISH...

At 819 PM CDT, a strong thunderstorm was located near Lockport, or 7
miles west of Larose, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Larose, Cut Off, Galliano and Lockport.

LAT...LON 2948 9050 2966 9058 2969 9019 2968 9017
      2967 9016 2945 9016
TIME...MOT...LOC 0119Z 267DEG 21KT 2958 9050
Local storm report, Apr 28, 8:29 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
829 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SCHRIEVER               29.74N 90.83W
04/28/2020                   TERREBONNE         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SEVERAL TREES DOWN ON ROADS IN
            SCHRIEVER AND GRAY. TIME ESTIMATED BY RADAR.

0802 PM     TSTM WND DMG     1 N HOUMA               29.59N 90.71W
04/28/2020                   TERREBONNE         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TREES DOWN IN THE HOUMA AREA.
            TIME ESTIMATED BY RADAR.

&&

BL
Local storm report, Apr 28, 9:08 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
908 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
04/28/2020  M43 MPH          ORLEANS            LA   ASOS

&&

BWAGNER
Special weather statement, Apr 28, 9:12 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
912 PM CDT Tue Apr 28 2020

LAZ040-062>064-070-MSZ080-290245-
Orleans-Upper St. Bernard-Lower St. Bernard-St. Tammany-Upper
Plaquemines-Hancock-
912 PM CDT Tue Apr 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. BERNARD...
CENTRAL ORLEANS...SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTH CENTRAL HANCOCK COUNTIES...

At 911 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near New Orleans to near Poydras.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
New Orleans, East New Orleans, Chalmette, Lake Catherine, Violet,
Meraux, Shell Beach, Poydras and Pearlington.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2978 8987 3004 9000 3026 8950 3018 8946
      3019 8947 3016 8966 3015 8963 3002 8972
      3002 8984 2994 8984 2995 8971 2992 8975
      2987 8961 3008 8948 3004 8938 2996 8945
      2990 8932
TIME...MOT...LOC 0211Z 251DEG 36KT 3013 8992 2986 8979
Local storm report, Apr 28, 9:48 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
948 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     BELLE CHASSE            29.85N 90.00W
04/28/2020  M56.00 MPH       PLAQUEMINES        LA   ASOS

            BELLE CHASSE ASOS REPORTS WIND GUST OF 49 KNOTS.

0900 PM     TSTM WND DMG     BELLE CHASSE            29.85N 90.00W
04/28/2020                   PLAQUEMINES        LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SEVERAL TREES DOWN, PATIOS
            BLOWN, POLES AND WIRES DOWN IN BELLE CHASSE. TIME
            ESTIMATED BY RADAR.

0905 PM     TSTM WND DMG     5 SSW BELLE CHASSE      29.78N 90.04W
04/28/2020                   PLAQUEMINES        LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS POWER POLES AND LINES DOWN AND
            ROOF BLOWN OFF ONTO HIGHWAY 23. TIME ESTIMATED BY RADAR.

&&

BL
Local storm report, Apr 28, 10:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1013 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     MARINE TSTM WIND 2 NNE YSCLOSKEY         29.87N 89.67W
04/28/2020  E44 MPH          ST. BERNARD        LA   C-MAN STATION

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:35 PM CDTSevere Thunderstorm WarningLIXHancock55 min
Apr 29, 3:32 AM CDTSpecial Weather StatementLIXWilkinson58 min
Apr 29, 4:28 AM CDTSpecial Weather StatementLIXAmite, Pike62 min
Apr 29, 4:59 AM CDTSpecial Weather StatementLIXStone31 min
Apr 29, 5:07 AM CDTSpecial Weather StatementLIXPike, Walthall38 min
Apr 29, 5:42 AM CDTSpecial Weather StatementLIXPearl River48 min
Apr 29, 5:45 AM CDTSpecial Weather StatementLIXJackson30 min
Apr 29, 6:07 AM CDTSpecial Weather StatementLIXHarrison, Jackson23 min
Apr 29, 6:28 AM CDTSpecial Weather StatementLIXHancock, Harrison, Pearl River47 min
Apr 29, 6:32 AM CDTSpecial Weather StatementLIXJackson28 min
Apr 29, 7:26 AM CDTSpecial Weather StatementLIXHancock, Harrison, Jackson49 min
Apr 28, 7:24 PM CDTSpecial Marine WarningLIX66 min
Apr 28, 8:05 PM CDTSpecial Weather StatementLIXOrleans40 min
Apr 28, 8:19 PM CDTSpecial Weather StatementLIXLafourche41 min
Apr 28, 8:30 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche32 min
Apr 28, 8:36 PM CDTSpecial Marine WarningLIX54 min
Apr 28, 8:51 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines, Saint Bernard54 min
Apr 28, 9:12 PM CDTSpecial Weather StatementLIXOrleans33 min
Apr 28, 9:23 PM CDTSpecial Marine WarningLIX52 min
Apr 28, 9:47 PM CDTSpecial Marine WarningLIX28 min
Apr 28, 9:59 PM CDTSpecial Marine WarningLIX91 min
Apr 28, 10:47 PM CDTSpecial Marine WarningLIX28 min
Apr 28, 11:11 PM CDTSmall Craft AdvisoryLIX3 hr
Apr 29, 12:39 AM CDTSpecial Marine WarningLIX66 min
Apr 29, 3:32 AM CDTSpecial Marine WarningLIX58 min
Apr 29, 3:38 AM CDTSpecial Marine WarningLIX67 min
Apr 29, 3:57 AM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana63 min
Apr 29, 4:17 AM CDTSpecial Marine WarningLIX28 min
Apr 29, 5:29 AM CDTSpecial Marine WarningLIX91 min
Apr 29, 5:43 AM CDTSpecial Marine WarningLIX32 min
Apr 29, 6:11 AM CDTSpecial Marine WarningLIX2 hr
Apr 29, 6:27 AM CDTSpecial Marine WarningLIX63 min
Apr 29, 6:59 AM CDTSpecial Marine WarningLIX61 min
Apr 29, 7:09 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard36 min
Apr 29, 7:22 AM CDTSpecial Marine WarningLIX23 min
Apr 29, 7:22 AM CDTSpecial Weather StatementLIXJefferson, Lafourche23 min
Apr 29, 7:52 AM CDTSpecial Weather StatementLIXJefferson, Plaquemines38 min
Apr 29, 8:01 AM CDTSpecial Marine WarningLIX119 min
Apr 29, 8:23 AM CDTSpecial Marine WarningLIX67 min
Apr 29, 9:59 AM CDTSpecial Marine WarningLIX91 min
Apr 29, 11:30 AM CDTSpecial Marine WarningLIX90 min
Apr 29, 12:29 PM CDTSpecial Marine WarningLIX61 min

Nearby

Wind Advisories in Mississippi, 2020Wind Advisories in Louisiana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.